It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 11-04-2012, 08:44 AM   #1
Newbie
(female)
 
Join Date: Nov 2012
Posts: 2
hoping123 HB User
progesterone cream for catamenial epilepsy

I have a few questions for those of you who use bioidentical progesterone cream to treat catamenial epilepsy.

What is the dosage and how many times a day?

Has it worked to stop the seizures completely?

Have any of you been on it a long time or did you find after a while it stopped working?

I would appreicate your input.

Thanks

 
Reply With Quote
Old 11-05-2012, 12:08 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2009
Location: USA
Posts: 1,463
92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User
Re: progesterone cream for catamenial epilepsy

The only progesterone I've ever used is in a cream form called progestacare. I don't use it a lot. I was told that progesterone tries to do the same thing with the GABA receptors in the brain as the seizure meds and could cause more seizures. I have catamenial epilepsy and complex partial seizures. Right now I've been 7 mo. seizure free from being on vimpat, phenobarbital and keppra. These meds have vicious side effects. I wish the doctors had listened to me years ago and put me on progesterone first instead of meds and I might not be in the predicament I'm in.

 
Reply With Quote
Sponsors Lightbulb
   
Old 11-05-2012, 04:43 PM   #3
Newbie
(female)
 
Join Date: Nov 2012
Posts: 2
hoping123 HB User
Re: progesterone cream for catamenial epilepsy

I have complex partial seizures as well and I am on tegretol and vimpat. I was on Keppra but it did not work. What problems have you had with Vimpat? I just began it in July. How long have you been on it? I would be most interested in your thoughts about vimpat. What is your dosage? I am on 225 mg a day.

It controls my seizures except right before my period and when the estrogen rises for ovulation. If ovulation occurs then progesterone rises and no seizures but most women who have catamenial epilepsy don't ovulate every month. Thus, the estrogen goes up but progesterone does not and this causes the seizures. Progesterone helps some women and I want to try the cream before I try other methods such as the pills or shots.

Progesterone stops the seizures while estrogen causes it. This is why we have seizures around a period; progesterone drops. The drop in progesterone is what causes the bleeding to begin. This is why doctors monitor progesterone in women who are expecting.If her progesterone drops, then she will miscarry.

Last edited by hoping123; 11-05-2012 at 04:44 PM.

 
Reply With Quote
Old 11-09-2012, 06:06 AM   #4
Senior Veteran
(female)
 
Join Date: Feb 2009
Location: USA
Posts: 1,463
92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User
Re: progesterone cream for catamenial epilepsy

hoping123. You know exactly what is going on. Good for you. Many women don't. I was told that this could all end once menopause is over.

The vimpat: I've been on it for around 14 mo. or so. At first it gave me a jittery hand and a small rash but that subsided. I started out at 100 mg and then went to 150 mg and when I was raised to 200 mg I started to get swelling in my left leg. The doctor is trying to tell me that I'm getting the swelling from crossing my leg - yeah, right???!!! No, it's a side effect of the med and I've seen it on the list on different websites. I ended up doing a juicing detox last year to get rid of the swelling. It has slowly crept back in there and is sore and inflammed again. All of these meds cause inflammation, weight gain and have the same side effects as low blood sugars. Dizziness, blurred vision, hunger, anxiety, sleepiness, etc. The estrogen dominance also has those side effects (hypoglycemia).

The vimpat has stopped the seizures where as the keppra doesn't do much. Right now I'm on 200 mg of vimpat, 2000 mg of keppra and 90 mg of phenobarbital. I decided to take the vimpat thinking I'd be able to reduce the keppra and maybe get rid of the joint and muscle pain it causes. Now I'm afraid to reduce it because I'm at a point of being seizure free for 8 mo. and it's a 6 mo. state requirement to get my license back. I have a nice car sitting in my driveway yelling at me to get my license back. I can't get it registered and insured until I get my license back. I went for an EEG yesterday and that seemed o.k.

I've heard stories of people that couldn't tolerate the vimpat but they mostly had grandmal or petit mal seizures. It made them crazier and they had more seizures. I've tried many meds and had bad luck with them. These 3 so far are doable for me even though they make my body ache terribly. Another thing that I know isn't good for me is wheat and sugar but I need to eat and since these meds make you crave this stuff then I'm doomed there. I tried a vegetarian diet and it just didn't work. I found myself too hungry and I needed more protein to help keep me going because these meds just will make you sicker if you don't eat enough.

You don't need your doctor's permission to use the progesterone. You can buy it at any healthfood store or online. I'd just make sure I kept good records of when you're using it so you can see if it's not mixing well with the meds.

I told the doctors 7 years ago that this had something to do with my monthly cycle and they thought I was nuts. Sure enough, I proved them wrong and taught them about it. Right now I see a neuroendocrinologist that deals with both sides of the issue.

I don't know how old you are but I'm moving more towards having no menstrual cycles at all so that is probably helping my hormones settle out to some extent. It's amazing how much I learned about how much hormones control your brain. It was determined back in 2007 that I was having anovulatory cycles and these doctors wouldn't let me try the progesterone instead of the meds. I should have listened to mother nature. Now I have to worry about T2 diabetes because I had gestational diabetes when I was pregnant. This added weight doesn't help matters. My metabolism is stuck in limbo and I know these meds are part of the problem. The one time last year when I got the 50 mg increase in the vimpat, I gained 10 lbs in a week - all fluid!!!!!!! The doctor thinks I'm nuts!!!!!!! I wish I could have a hot flash but I've never really had one. If I had one then I'd say that my estrogen levels are decreasing. I also tried taking this stuff called Lupron several years ago to see if I could get the estrogen levels down. No luck.

Another thing that increases your estrogen levels is xenoestrogens - chemicals - smells, perfume, smoke, gas fumes, cleaning chemicals, etc. Read and learn about them. Take care.

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 12:55 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!